Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Pittsburgh, PA

July 1, 20234 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2023, 6:55 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2023, 6:55 PM EDT (22:55 UTC)
Expired
Jul 1, 2023, 9:48 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:54 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 1, 6:54 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Moderate to heavy rain thunderstorms will periodically impact
the region through Monday that may create periods of heightened
localized flash flood risks. Strong to severe afternoon storms
are becoming less likely, but remain a concern for Sunday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mesoanalysis indicates a weak area of PVA exiting central OH
towards western PA now, promoting renewed convective initiation.
Weak steering flow combined with around 1000 J/kg SBCAPE, weak
shear and above 90th percentile PWATs is allowing storms to
exhibit 1-3"/hr rainfall rates. Thus, the main threat through
the evening will be localized flash flooding, especially for
urban and flood-prone locations and where these storms exhibit
slower forward movement.

Subsidence and increasing nocturnal stabilization is expected
across eastern OH to northern WV behind this wave, meaning most
locations will remain dry for much of the overnight period. As
the PVA moves east of the region, storms will also exit and
allow for those dry conditions to develop areawide. Morning
fog could develop given such a moist boundary layer, but
probabilities remain low given likely presence of cloud cover
that limits cooling.

As the region remains in a moist environment with elevated
instability, hi-res models suggest that next round of
thunderstorms will lift northeast early Saturday morning ahead
of a weak shortwave and pseudo warm front. The most likely
threat will be localized flash flooding given continued depth of
warm layer near climatological record PWAT values, but limited
instability/shear may lower that threat while limiting chance
for strong to damaging winds.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The aforementioned surface boundary and upper shortwave will
lift northeast through the early afternoon Sunday, pushing a
broken line of moderate to heavy showers with occasional
lightning into northwest PA. This will be in response to
approaching low pressure over the western Great Lakes and
resultant SW flow ahead of the upper trough.

The rest of the day remains difficult to assess regarding
timing, hazard threats, and overall storm probabilities as
models offer a variety of outcomes based on the shortwave
exiting and upper jet ascent ahead of the trough. The message to
focus on is a period of moderate to heavy rain with the surface
boundary in the morning, with on and off thunderstorm potential
through the evening. That highest probabilities will likely lay
over/north of I-80 where that boundary could stall as the
surface low pivots. Severe threat will likely be limited to
south of Pittsburgh where greater instability will exist, with a
likely greater flash flood threat given the humid airmass.

Scattered to numerous showers with isolated thunderstorms will
continue Sunday night into Monday evening as the upper trough
crosses the region. Instability appears likely to be more
limited during this period, meaning severe threats are not
expected. Flash Flood concerns may remain given little
environmental change and likely greater ground saturation
through repeated rounds of rain. Temperatures are expected to
trend down, especially with cold frontal passage and shift to
northwest flow by Monday evening.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day. While we
can't rule out a isolated shower, kept PoPs generally around 20%
or less during the afternoon. Highs will warm into the mid 80s
for most with dewpoints in the upper 60s. Heat indices will push
into the upper 80s to near 90 across the region during the
afternoon. The same can be said for Wednesday with a continued
chance of showers and thunderstorms due a stalled boundary along
the Allegheny Front but also owing to a more diurnal setup. Once
again, Heat Indices values will be a concern on Wednesday but
values only crossing 90 degrees will be the concern.

A more prominent trough arriving by the middle of next week
will increase precipitation chances once again by Thursday and
Friday. Warmer temperatures continue through mid-week, with a
slight cool down back to average by next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Shortwave passage will foster moderate to heavy rain showers
with isolated thunderstorms across western PA through this
evening, with dry weather likely to briefly develop after 03z.
The next shortwave will approach early Saturday from the
southwest, with showers and isolated thunderstorms likely
developing along a weak surface boundary.

Initial restrictions will be limited to convective activity,
with MVFR/IFR vsby restrictions that occasionally drop down to
LIFR levels while cigs hold at VFR. By the morning, an overly
saturated boundary layer and plus sfc front approach should
support more widespread MVFR cig restrictions, though this is
far from certain. Fog may also develop if enough clearing
exists, especially for rain-soaked locations.

Hi-res models are trending drier by the afternoon with potential
for a dry slot aiding a downward trend in storm activity, but
much remains uncertain during this period.

.OUTLOOK...
Periodic shower/thunderstorm chances plus associated
restrictions will continue into Monday with the eventually
passage of a low pressure system. Timing and coverage will
likely remain difficult to ascertain during this period, with
prior days' convection strongly influencing these factors.

Notable ensemble model agreement suggests Tuesday will provide
prolonged VFR conditions with dry weather as high pressure
builds over the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Rackley/Shallenberger
AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 2:15 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 PM EDT Sat Jul 1 2023

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-021815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
215 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
021815-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
215 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.

Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 1, 2:07 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023

PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
      4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:01 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 1, 2:07 PM EDTSpecial Weather StatementPBZIndiana23 min
Jul 1, 3:38 PM EDTFlash Flood WarningPBZAllegheny, Butler, Westmoreland62 min
Jul 1, 5:15 PM EDTFlash Flood WarningPBZIndiana, Westmoreland110 min
Jul 1, 6:06 PM EDTFlash Flood WarningPBZBeaver4 hr
Jul 1, 6:28 PM EDTFlash Flood WarningPBZBeaver, Lawrence108 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.